So why are Cox inhibitors so hard on your stomach?
Pause the video for just a moment.
You know the answer to this if you've been with us through this video series.
Welcome back. Let's talk about the answer that I know and pretty confident you already knew.
So Cox-1 inhibitors inhibit the action of Cox-1.
So we know that Cox-1 is an enzyme we need for prostaglandins, right?
So usually, Cox-1 inhibitors can reduce inflammation, that's part of the role of Cox-1,
but they may also decrease the natural protective lining of your stomach.
Now, we talked about this briefly but I wanted to make sure we came back to it.
You may take NSAIDs without any problem but it's very difficult for certain patients.
This is gonna be a risk for them on this medication so you wanna educate them about that.
So that's why Cox-1 inhibitors can cause stomach upset, intestinal bleeding, and ulcers.
Hey, stomach upset is one thing but if it's really messed with the lining of their stomachs
so much they end with with bleeding, GI bleeding, intestinal bleeding, and ulcers,
that's gonna be a longer term problem for your patient.
That's gonna impact quality for them so you wanna make sure
that we're really keeping a handle on them knowing
that you only use NSAIDs when you actually need them.
There's some other steps we can do to take -- to protect that stomach lining
but that is one of the most significant side effects of these Cox-1 inhibitors.
Now, if someone has an allergic reaction to aspirin, remember, this is all the same family.
We're talking about NSAIDs so NSAIDs are aspirin and other related medications.
If I'm allergic to aspirin, then I shouldn't take any other NSAIDs.
So let's say you're out with a friend and they say, "Oh gosh, I'm not feeling good.
Do you have anything for pain?"
And I say, "Well, I've got an aspirin." Like, "No, no, I'm allergic to aspirin."
Well, then I know that I can't offer them,
I can't offer them Aleve, naproxen, ibuprofen, any of those other medications
because they're gonna also have high risk for an allergic reaction to them too.
Now, my friend may or may not know that but as a nurse
and as a nursing student, it's your job to know that.
That if you're in a hospital and these are ordered for a patient,
if you know they have an aspirin allergy,
none of the NSAIDs should be given without an immediate consultation with the health care provider.
Now here's an odd one you may or may not have expected
but NSAIDs can raise blood pressure.
Now there's a drug-induced hypertension associated with NSAIDs
and it's really due to the renal effects of these drugs.
Now, some research has indicated that women may be more susceptible to this
but you always want to be aware of it if your patient is taking a lot of NSAIDs on a regular basis,
this would be something we wanna keep an eye on.
It can also cause dose-related increases in sodium and water retention
so you might end up with a patient having more volume on board
that could further elevate their blood pressure.
So we see it with Cox-2 selective agents like celecoxib.
So this is something that we watch particularly with that one
but I have it with some patients even taking over the counter
and say it's -- and they've also had an elevation in their blood pressure.
So just keep it in mind.
So NSAIDs in doses that are adequate to reduce inflammation and pain
can increase the blood pressure both in somebody who isn't hypertensive or someone who is hypertension.
So just be on the lookout for it, know it can happen,
and just help monitor that in collaboration with your patient.
Now the average rise in blood pressure isn't usually significant but it can vary considerably.
So your patient may have a more significant elevation in their blood pressure than the other patient.
You just want them to be aware to keep an eye on it.
Now low dose aspirin has no Cox-2 inhibiting or hypertensive effects.
So the low dose aspirin in a lot of cardiac patients are on, the 81 mg a day,
that's not gonna have the same Cox-2 inhibiting or hypertensive effects so just keep that in mind.
Now, why do NSAIDs increase the risk of peptic ulcers?
Ah, I know you have this one too.
So pause the video and just enjoy how much you've already learned in the work that you've done.
Okay, we have an increased risk of peptic ulcers because Cox-1 produces prostaglandins
and those prostaglandins are what help produce the stomach, protection of the stomach
and support platelets and blood clotting.
So because Cox-1 is gonna be blocked with an NSAID,
NSAIDs that block Cox-1 cause ulcers in the stomach and promote bleeding.
Stomach doesn't have that protection that means the stomach lining
is more exposed to the gastric acid and that can cause an ulcer.
So we're just helping you look at this from different perspectives
to understand why patients on NSAIDs are at an increased risk for peptic ulcers.